Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 397, NWS Springfield, MO

November 29, 2006Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 29, 2006, 2:35 PM CST for Newton County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2006, 2:35 PM CST (20:35 UTC)
Expired
Nov 29, 2006, 3:09 PM CST
In force
34 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 292035
SVRSGF
MOC145-292130-
/O.NEW.KSGF.SV.W.0397.061129T2035Z-061129T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CST WED NOV 29 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 330 PM CST

* AT 231 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTH OF NEOSHO...OR 7
  MILES NORTH OF PINEVILLE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEOSHO AND 7 MILES NORTHWEST OF STELLA BY 245 PM CST.
  GRANBY...NEWTONIA...STARK CITY AND 10 MILES NORTHWEST OF FAIRVIEW
  BY 250 PM CST.
  RITCHEY AND 7 MILES SOUTHEAST OF DIAMOND BY 255 PM CST.
  WENTWORTH BY 305 PM CST.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3676 9453 3676 9416 3682 9408 3705 9407
      3705 9438

$$

CRAMER
2 follow-up statements
000 
WWUS53 KSGF 292056
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CST WED NOV 29 2006

MOC145-292130-
/O.CON.KSGF.SV.W.0397.000000T0000Z-061129T2130Z/
NEWTON MO-
256 PM CST WED NOV 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR EASTERN NEWTON COUNTY...

AT 251 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STARK CITY...OR ABOUT
10 MILES EAST OF NEOSHO...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WENTWORTH BY 305 PM CST

LAT...LON 3680 9429 3676 9416 3682 9408 3705 9407
      3705 9418

$$

CRAMER
000 
WWUS53 KSGF 292109
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CST WED NOV 29 2006

MOC145-292119-
/O.CAN.KSGF.SV.W.0397.000000T0000Z-061129T2130Z/
NEWTON MO-
309 PM CST WED NOV 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR NEWTON COUNTY IS CANCELLED...

WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH 
PROMPTED THE WARNING HAD WEAKENED AND MOVED OUT OF THE AREA...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 3676 9453 3676 9416 3682 9408 3705 9407
      3705 9438

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 11:45 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 29, 11:45 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CST WED NOV 29 2006

...MAJOR WINTER STORM ON ITS WAY FOR WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...

.UPDATE...

WILL BE SENDING OUT A QUICK UPDATE TO ACCOUNT FOR FRONTAL POSITION
AND CONVECTION. A SOLID LINE OF RAIN AND THUNDERSTORMS HAS DEVELOPED
JUST BEHIND THE SURFACE FRONT ACROSS SOUTHEAST KANSAS AND WESTERN
MISSOURI. HAVE RAISED EXPECTED HIGH TEMPERATURES JUST AHEAD OF THE
FRONT AS TEMPERATURES HAVE ALREADY SURPASSED THE PREVIOUS FORECAST.

SCHAUMANN

.PREVIOUS DISCUSSION...
ISSUED AT 345 AM CST WED NOV 29 2006

WELL ADVERTISED COLD FRONT CONTINUES ITS OMINOUS TREK TOWARDS OUR
FORECAST AREA. CURRENTLY LOCATED FROM EASTERN IOWA SOUTHWEST TO
KANSAS CITY TO WEST CENTRAL OKLAHOMA. WINDS HAVE ALREADY SHIFTED TO
THE NORTH IN KANSAS CITY AND EMPORIA KANSAS...TO GAGE OKLAHOMA.
LOOKS LIKE THE FRONT WILL PASS THROUGH JOPLIN AROUND 21Z...
SPRINGFIELD AROUND 00Z AND THEN EASTERN PORTIONS OF THE CWA AFTER
03Z. EVERYTHING CONTINUES TO BE ON TRACK FOR A MAJOR WINTER STORM
WEDNESDAY NIGHT INTO THURSDAY FOR ALL THE FORECAST AREA.

SHORT TERM...WENT AHEAD AND ISSUED WINTER STORM WARNING FOR
SOUTHEASTERN KANSAS AND WESTERN MISSOURI STARTING AROUND 03Z
TONIGHT. BY THIS TIME...COLD AIR WILL BE IN PLACE AND OUR UPPER
SOUTHWESTERN LOW MOVES INTO WESTERN OKLAHOMA OVERNIGHT. SHOULD SEE
ONE MORE DAY OF WARM TEMPERATURES TODAY AHEAD OF THE FRONT AS
CURRENT TEMPERATURES REMAINING IN THE LOW 60S OVER MUCH OF THE CWA.
ONCE FRONT MOVES THROUGH...EXPECT A RAPID COOL DOWN WITH GUSTY NORTH
WINDS. STILL A POSSIBILITY OF A FEW MARGINALLY SEVERE THUNDERSTORMS
TODAY ALONG THE FRONT. WEAK MID LEVEL LAPSE RATES AND MUCAPE VALUES
GENERALLY AROUND 500 J/KG. NOT THINKING WE WILL SEE MUCH IN THE WAY
OF SEVERE THUNDERSTORM...BUT CAN NOT RULE OUT ONE OR TWO WITH HAIL
AND SOME WINDS. WILL MENTION IN THE HWO FOR TODAY.

MODEL SOUNDINGS KEEP FZRA PROFILE THROUGH THURSDAY MORNING OUT WEST
BEFORE TURNING TO ALL SNOW BY 18Z. DECIDED TO HOLD OFF ON WARNINGS
FOR CENTRAL AND EASTERN PORTIONS OF THE CWA TO GIVE THE DAY SHIFT
ONE MORE MODEL RUN TO LOOK AT. IF 12Z GFS COMES IN AS THE 06Z WRF IS
SHOWING...WE WILL BE SEEING ABOUT 6 INCHES OF SNOW IN OUR WESTERN
ZONES AND 6-8 INCHES OVER CENTRAL PORTIONS OF THE CWA. LOOKS LIKE
FZRA COULD START HERE IN SPRINGFIELD AROUND 12Z THURSDAY MORNING AND
LAST THROUGH 18Z. FORECAST OUR HIGHEST ICE ACCUMULATIONS BASICALLY
50-60 MILES EITHER SIDE OF I-44 FOR THURSDAY WITH ICE ACCUMULATIONS
UP TO A HALF INCH ON ELEVATED SURFACES...I.E. POWER LINES...BRIDGES
AND OVERPASSES. GROUND MAY STILL BE TOO WARM INITIALLY...BUT DO
EXPECT SOME ICE ON ROADS LATER IN THE EVENT THAT WILL MAKE DRIVING
HAZARDOUS. FREEZING SURFACE TEMPERATURES MAKE IT INTO SOUTHEASTERN
MISSOURI BY MID MORNING THURSDAY AND EXPECT COMPLETE SNOW TURNOVER
AFTER 00Z. GFS SHOWING A SIGNIFICANT TROWAL FEATURE OVER MUCH OF
SOUTHERN AND EASTERN MISSOURI THURSDAY NIGHT AS LOW TRACKS EAST. GFS
SHOWING 850MB TEMPS OF -8C THURSDAY NIGHT OVER MOST OF THE CWA.
SETTING THE STAGE FOR OUR HEAVY SNOW EVENT. DAY SHIFT WILL NEED TO
MAKE THE CALL FOR SNOW ACCUMULATIONS AND ISSUE THE WARNING ONCE WE
SEE THE 12Z RUN TODAY.

ANOTHER CONCERN WE NEED TO WATCH IS FLOODING POTENTIAL THIS EVENING
AND THURSDAY ACROSS OUR SOUTHEASTERN COUNTIES. GFS SHOWING ANYWHERE
FROM 1.5 TO A LITTLE OVER 2 INCHES OF QPF FOR THIS AREA. WILL
MENTION FLOODING POTENTIAL IN THE HWO AS WELL.

FRIDAY ON...

LOW MOVES OFF EAST FRIDAY MORNING. LOOKS LIKE WE SHOULD HAVE A
FAIRLY LARGE SNOW FIELD IN PLACE...ESPECIALLY ACROSS EASTERN AND
EAST CENTRAL PORTIONS OF THE CWA. WITH CLEARING SKIES AND THIS SNOW
FIELD...TEMPERATURES ARE GOING TO BE BRUTAL OVER THE WEEKEND.
UNDERCUT ALL MOS GUIDANCE BY 3-4 DEGREES...BUT WITH CONSISTENCY
ISSUES...DID NOT GO AS LOW AS I WANTED TO. WE COULD VERY WELL SEE
SINGLE DIGIT LOWS SATURDAY MORNING WITH HIGHS BARELY BREAKING
FREEZING FRIDAY...AND ONLY LOW TO MID 30S SATURDAY.

DEPENDING HOW LONG OUR SNOWFIELD PERSISTS...WE MAY BE NEEDING TO
UNDERCUT MOS TEMPERATURES THROUGH THE WEEKEND INTO NEXT WEEK. GFS
DOES NOT SHOW ANY SIGNIFICANT WARM UP AT 850MBS THROUGH THE WEEKEND
UNTIL MONDAY NIGHT. WILL BE DRY AND RELATIVELY CLOUD FREE THROUGH
THE WEEKEND...SO MAYBE THE SUN COULD GET A CHNACE TO MELT OFF SOME
OF THE SNOW. FOR NOW...CONTINUED UNDERCUTTING GUIDANCE 3-4 DEGREES
FOR TEMPERATURES.

GCC

&&

.AVIATION...

FOR THE 18Z TAFS...COLD FRONT HAS RECENTLY MOVED ACROSS JOPLIN AND
WILL BE MOVING THROUGH SPRINGFIELD BY 1830Z. CEILINGS ARE EXPECTED
TO DROP TO LIFR THROUGH THE AFTERNOON AND MAINTAIN AROUND 400-500
FEET THROUGH THE REST OF THE PERIOD. PRECIPITATION TYPE SHOULD
REMAIN IN LIQUID FORM THROUGH THE AFTERNOON INTO EARLY EVENING WITH
CHANGEOVER TO FREEZING PRECIP AROUND 2Z AT JOPLIN AND JUST BEFORE
MIDNIGHT AT SPRINGFIELD. CANNOT RULE OUT THUNDER WITH FREEZING
PRECIP...BUT WILL NOT CARRY IN A PREDOMINANT GROUP AT THIS TIME.

CONTINUED DEEP AND STRONG COLD AIR ADVECTION SHOULD HELP CONVERT
PRECIP TO ALL SNOW BY 12Z.

CRAMER/TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...WINTER STORM WARNING WEST OF A LINE FROM WARSAW TO VERSAILLES
     LATE TONIGHT THROUGH THURSDAY NIGHT. WINTER STORM WATCH FOR THE
     REMAINDER OF THE MISSOURI OZARKS THURSDAY THROUGH THURSDAY
     NIGHT.

     FLOOD WATCH SOUTH OF INTERSTATE 44 AND EAST OF HIGHWAY 65
     FOR TONIGHT.

KS...WINTER STORM WARNING FOR EXTREME SOUTHEAST KANSAS LATE TONIGHT
     THROUGH THURSDAY NIGHT.

WFO SGF
Hazardous weather outlook, Nov 29, 12:55 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CST WED NOV 29 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1255 PM CST WED NOV 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

...MAJOR WINTER STORM TO AFFECT THE OUTLOOK AREA LATE TONIGHT
THROUGH THURSDAY NIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF AN
  APPROACHING COLD FRONT THIS AFTERNOON...ROUGHLY ALONG AND
  SOUTHEAST OF THE INTERSTATE 44 CORRIDOR. INCREASING INSTABILITY
  WILL ALLOW A FEW STRONG TO SEVERE STORMS TO DEVELOP. THE MAIN
  STORM THREATS WILL BE LARGE HAIL AND WIND GUSTS UP TO 60 MPH.

  AREAS OF HEAVY RAIN WILL DEVELOP LATER TODAY AND THIS EVENING WITH
  WIDESPREAD RAINFALL AMOUNTS BETWEEN ONE AND THREE INCHES.
  LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS COULD RESULT IN
  LOCALIZED FLOODING ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI.

  FREEZING RAIN AND SLEET WILL DEVELOP THIS EVENING FROM SOUTHEAST
  KANSAS INTO WESTERN MISSOURI...AND ALONG THE INTERSTATE 44
  CORRIDOR AFTER MIDNIGHT. SIGNIFICANT ICE ACCUMULATIONS...UP TO
  ONE HALF INCH...WILL BE POSSIBLE BY MORNING ALONG AND NORTH OF A
  LINE FROM ROLLA TO NEOSHO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  WINTER STORM WATCHES AND WARNINGS HAVE BEEN ISSUED FOR THE
  ENTIRE OUTLOOK AREA TONIGHT THROUGH THURSDAY NIGHT.

  THE MOST SIGNIFICANT WINTER STORM IN TWO YEARS WILL AFFECT THE
  OUTLOOK AREA THURSDAY AND THURSDAY NIGHT. PRECIPITATION WILL
  TRANSITION FROM FREEZING RAIN...TO SLEET THEN SNOW THURSDAY
  MORNING AS ARCTIC AIR SPREADS INTO THE REGION. SIGNIFICANT ICE
  ACCUMULATIONS ARE EXPECTED EARLY THURSDAY WITH SIGNIFICANT SNOW
  ACCUMULATIONS EXPECTED THURSDAY AFTERNOON AND THURSDAY NIGHT.

  TRAVEL ACROSS THE REGION THURSDAY WILL BECOME INCREASINGLY
  HAZARDOUS. PERSONS TRAVELING ACROSS THE OUTLOOK AREA SHOULD
  PREPARE FOR HAZARDOUS WINTER WEATHER AND CLOSELY MONITOR LATER
  FORECASTS REGARDING THIS WINTER STORM.

  IN ADDITION...GUSTY NORTHERLY WINDS WILL RESULT IN WIND CHILLS
  BETWEEN 0 AND 10 DEGREES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN/TERRY/FOSTER

In the hours before

Special weather statement, Nov 29, 9:08 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 AM CST WED NOV 29 2006

MOZ055-056-291545-
BENTON-MORGAN-
908 AM CST WED NOV 29 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST BENTON AND NORTHERN
MORGAN COUNTIES UNTIL 945 AM CST...

AT 908 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLE CAMP...OR 16 MILES WEST OF
VERSAILLES...AND MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...AS IT TRACKS INTO
NORTHERN MORGAN COUNTY.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 4:11 AM CSTWinter Storm WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more56 hr
Nov 29, 9:41 AM CSTFlood WatchSGFChristian, Dent, Douglas, Greene, Howell, Laclede and 11 more32 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.